0

A few years ago, I was diagnosed with adult ADD. Initially, I was prescribed with Adderall when I lived in the USA, but when I moved to Canada, my doctors switched me to Dexedrine for whatever reason (I think costs?).

Around the same time I started taking Dexedrine (about 4 years ago), I developed a quirk where I randomly blurt out words (such as names of my family members) or make little yelps for no reason whatsoever -- even when I was alone. I thought I was just an odd person. My family noticed it too when I visited them, and they playfully make fun of me. And I never understood why it is that I do this because I don't consciously make the decision to do these things. It's not a big deal, and it's not harming my life in any capacity, it's just odd... especially since I'm such a serious person.

Then one day I was reading the fine print of the side-effects of Dexedrine (to see if it could be causing other symptoms in my life), and I noticed that it says: "outbursts of words/sounds" on http://www.webmd.com/drugs/2/drug-89051/dexedrine-spansule-oral/details#side-effects.

What does that mean exactly? Does that explain my quirky behavior? Is their a medical definition for this type of behavior? Is it like turrets of the mouth? How common of a side-effect is it in patients that take Dexedrine for ADD?

2

First: it says on the WebMD link you posted that you should consult your doctor immediately if you experience the side effect of "outbursts of words/sounds." Please be sure you do so.

The word for the involuntary behaviors you're experiencing is tics. They are "verbal tics" if you are saying words, or "vocal tics" if you are making non-word sounds with your voice. Some people group both these into "phonic tics," since you use your vocal cords to make sounds with both.

You also ask about Tourette Syndrome. Verbal and vocal tics are a characteristic of this syndrome. Having the tics does not mean you have Tourette Syndrome. Consult your physician about this as well.

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.